Q. Aripiprazole for OCD causes sleepy feel. Please suggest medicine to increase alertness.

Answered by
Dr. Ravi M Soni
and medically reviewed by Dr. Vinodhini. J
Published on Jan 24, 2020

Hello doctor,

I have taken Fluoxetine 80 mg for refractory OCD for about six years now, obsessions are 90 percent controlled so I am not currently taking it now. But sometimes I have mood fluctuations also so currently I have started Aripiprazole 20 mg. The problem is that I feel sleepy in the day. My friends say that I am not alert. I am preparing for pg exam. What should I do now? Can I take Modafinil to increase my alertness and cognition? I want to increase my performance also. Please help.

Dr. Ravi M Soni

Geriatrics Psychiatry Psychologist/ Counsellor Sexology
#

Hi,

Welcome to icliniq.com.

I read your query and understood your concerns.

First of all, why have you stopped Fluoxetine? Who advised that? Were you seeing a psychiatrist? Who has advised Aripiprazole? Do you have any improvement in your mood fluctuations from it?

Aripiprazole as such does not cause sedation and excessive sleep. It is usually an activating drug. Are you taking any other drug or Benzodiazepine?

To increase alertness, one can take Modafinil but daily intake is not recommended. It can be used on as and when required basis. Nowadays lots of students do this and take for a long time, but as a doctor, I would not recommend that. Instead, you can have activating antidepressant like Bupropion which also increases concentration. Another option is Atomoxetine.

Revert with answers.


Was this answer helpful?

 | 

Thank you doctor,

My doctor advised me to stop Fluoxetine. Truly speaking I have only little improvement by Aripiprazole in my symptoms. Sometimes I feel more talkative. Please suggest me a better drug. If I take 100 mg Modafinil for two months are there any side effects?

Dr. Ravi M Soni

Geriatrics Psychiatry Psychologist/ Counsellor Sexology
#

Hi,

Welcome back to icliniq.com.

It is good that you are visiting a psychiatrist. Aripiprazole usually does not cause sedation. Other mood stabilizers have sedative properties and will cause you more sedation like Sodium valproate, Carbamazepine, Oxcarbazepine, etc. In my opinion, you should continue Aripiprazole and increase the caffeine intake by taking more tea and coffee during the day time.

You need to make some dietary modifications like avoiding rice and heavy lunch in the day time. Meals should be more but in small quantities. Take more fruits and eggs. Avoid food with excess oil, butter, cheese, etc.

Modafinil can be taken for a long time but it has many side effects like headache, nausea, restlessness, diarrhea, anxiety symptoms, dizziness, dry mouth, decreased appetite, etc. These are the common side effects. So, you have not many options left apart from Aripiprazole, so I would advise you to continue the same and take Modafinil for increasing alertness but before that, you must try taking more tea and coffee and see its effects.

I hope this helps.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What is the treatment for delusion of jealousy?

Query: Hi doctor, My dad is suffering from a delusion of jealousy for the last three years. What is the treatment for it? The main problem is that my dad has no insight of his problem. How much time will it take to recover? Please help.  Read Full »

Is sleep disturbance a side effect of Fluoxetine?

Query: Hi doctor, I am very sad, and I am surrounded by negative thoughts and anxiety. I have taken Fluoxetine (Fludac 20) for 6 weeks. Now I am fine, but I wake up early in the morning around 3.30 AM. Hence having disturbed sleep in the morning. My doctor changed medicine to Flunil 40. I think this dose ...  Read Full »

Suffering from OCD(Obsessive Compulsive Disorder). Taking medicines, but I do not feel completely good. Please help.

Query: Hello doctor, I am suffering from OCD (Obsessive Compulsive Disorder) since last 10 years. Getting treated by a doctor with medicines. But I do not feel completely good. Many times I go into very sad mood. Please give me suggestions.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.